Indiana, 2006

Damaging Wind in Indiana, July 22, 2006

July 22, 2006 · NWS IND · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 11:22 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 21, 11:22 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1222 AM EDT SAT JUL 22 2006

.AVIATION...

DISCUSSION FOR 06Z TAF ISSUANCE.

RN ENDING BY 08Z ACRS THE SE TERMINALS AS CD FNT ALONG THE OH RVR
CONTS TO MOV SE. MVFR-VFR CIGS OVERNIGHT WITH PARTIAL CLRG FM THE
NW. WINDS SHOULD STAY UP ENOUGH TO LIMIT FOG ACRS THE CNTRL IN
TERMINALS DESPITE THE RECENT RAINS. ENOUGH LOW LVL MOIST FOR SCT
DIURNAL CU TODAY WITH TIME SECS SUGGESTING ONLY SCT HIGH CLDS TNGT.

&&

.PREVIOUS DISCUSSION...MAY PROBLEM WILL BE THE TIMING OF THE
THUNDERSTORMS. A COLD FRONT WAS IN SOUTHERN INDIANA. A SHORT WAVE
WAS MOVING ALONG THE FRONT. LIFTED INDEXES DROP TO BETTER THEN -6 IN
SOUTHERN INDIANA. THE MAIN AREA OF UNSTABLE AIR WILL MOVE SOUTH OF
CENTRAL INDIANA CWA. A FEW OF THE SEVERE STORMS MAY CLIP EXTREME
SOUTHWEST COUNTIES UNTIL EARLY EVENING. THESE MAY PRODUCE WIND GUSTS
IN EXCESS OF 60 MPH ALONG WITH VERY HEAVY RAIN.

SHOWERS OVER CENTRAL AND NORTHERN INDIANA ARE ASSOCIATED WITH A 500
MB SHORT WAVE. THIS WILL MOVE THROUGH INDIANA OVERNIGHT. DUE TO ALL
THIS INSTABILITY HAVE RAISED POPS TO AT LEAST LIKELY.

THE FRONT WILL MOVE SOUTH OF INDIANA ON SATURDAY. THE ATMOSPHERE
WILL QUICKLY STABALIZE AS THE FRONT MOVES EAST. JUST WENT FOR A
CHANCE OF SHOWERS EAST AND SOUTHEAST SATURDAY MORNING. DRIER AIR
MOVES IN DURING THE AFTERNOON SO DECREASED CLOUD COVER SOME THEN.

WITH THE DRIER AIR CONTINUING TO MOVE IN CONTINUED TO DECREASE CLOUD
COVER SATURDAY NIGHT. PARTLY CLOUDY ON SUNDAY. GOING FORECAST TEMPS
LOOK OK.

&&

PUBLIC...HAINES
AVIATION...KOCH
Hazardous weather outlook, Jul 21, 2:12 PM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
312 PM EDT FRI JUL 21 2006

INZ021-028>031-035>049-051>057-060>065-070>072-221915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-LAWRENCE-JACKSON-JENNINGS-
312 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

PERIODS OF SHOWERS WITH A CHANCE OF THUNDERSTORMS. A FEW OF THE
THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067>069-221915-
KNOX-DAVIESS-MARTIN-
212 PM CDT FRI JUL 21 2006

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST INDIANA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHWEST INDIANA THIS
EVENING. THESE STORMS MAY PRODUCE WIND GUSTS OVER 60 MILES AN
HOUR...LARGE HAIL AND HEAVY RAIN. SHOWERS WITH SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

In the hours before

Local storm report, Jul 21, 9:16 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     1 S TERRE HAUTE         39.46N 87.38W
07/21/2006  M57 MPH          VIGO               IN   BROADCAST MEDIA

            TREE LIMBS DOWN IN YARD. GUST MEASURED BY TV
            METEOROLOGIST.

&&

JP
Local storm report, Jul 21, 9:37 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1037 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     LIGHTNING        TERRE HAUTE             39.47N 87.38W
07/21/2006                   VIGO               IN   AMATEUR RADIO

            POWER OUT IN SEVERAL BLOCKS OF DOWNTOWN TERRE HAUTE.
            SPOTTER UNSURE IF OUTAGE IS DUE TO LIGHTNING STRIKE OR
            POWER LINES BEING BLOW DOWN.

&&

JP
Special weather statement, Jul 21, 11:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1225 AM EDT SAT JUL 22 2006

INZ071-220500-
JACKSON-
1225 AM EDT SAT JUL 22 2006

...STRONG THUNDERSTORM ACROSS JACKSON COUNTY...

A STRONG THUNDERSTORM WILL MOVE EAST ACROSS JACKSON COUNTY THROUGH
100 AM EDT. THE STRONGEST PART OF THE STORM WILL REMAIN ALONG
AND NORTH OF HIGHWAY 50. WIND GUSTS OVER 45 MPH AND TORRENTIAL RAIN
ARE POSSIBLE WITH THIS STORM.

The radar

The Indianapolis radar (KIND), 83 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 22, 12:10 AM EST
Where
Jackson County, Kurtz
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -86.200

Trees and power lines were downed. Two homes were damaged by the falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517355.